Indiana, 2007

Ice Storm in Indiana, December 9, 2007

December 9, 2007 · NWS IND · 2 events in 2 counties and zones

An ice storm moved across central Indiana on December 9th. The area's that received the most ice accumulation were Boone and Tippecanoe Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An ice storm moved across central Indiana on December 9th. The area's that received the most ice accumulation were Boone and Tippecanoe Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 9, 5:45 AM EST, 41 minutes earlier.

Area forecast discussion, Dec 9, 5:45 AM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
545 AM EST SUN DEC 9 2007

.AVIATION...DISCUSSION FOR 091200Z TAF ISSUANCE. ORGANIZED LIFT FM
THE NEXT IN A SERIES OF DISTURBANCES XPCTD TO SPREAD PCPN NEWD OVR
THE TAF SITES IN THE NEXT COUPLE OF HRS. THIS AREA OF LIFT SHOULD
MOV NWD...THEN PIVOT OFF TO THE E BY LT AFT AS WV PASSES THRU THE OH
VLY. AT THIS PT...CRITICAL THICKNESSES SUGGEST PCPN SHOULD BE ALL
LIQUID. THE KIND/KHUF/KBMG TERMINALS LOOK TO STAY ABV FREEZING FOR
THE MOST PART...SO LTL THREAT OF FREEZING PCPN IN THOSE AREAS...BUT
APPEARS THE KLAF TERMINAL WL PROB SEE FREEZING RAIN UNTIL THE LT
MORN HRS. LAST EVENING/S UA AND MODELS SUGGEST QUITE A BIT OF
INSTABILITY ALOFT TDY...SO THERE IS A THREAT FOR EMBEDDED
CONVECTION...BUT THE CHANCES OF A DIRECT IMPACT TO THE TERMINALS TOO
LOW TO INCLUDE IN TAFS AT THIS PT.

MOIST AMS OVER RUNNING A VRY SHALLOW BOUNDARY SUGGEST WIDESPREAD
LIFR/AREAS VLIFR CONDS ALREADY DVLPG SHOULD CONT TO DVLP AND SPREAD
NWD THIS MORN...ESPECIALLY IN THE WAKE OF INITIAL PCPN SURGE.
IMPROVMENT IN CONDS NOT XPCTD TIL AFT 100000Z WHEN SFC WV MOVES E OF
THE STATE.

&&

.DISCUSSION...LOW PRES WAS FOUND OVR WRN ARKANSAS EARLY THIS MORNING
AND A WARM FRONT EXTENDED NORTHEASTWARD ACRS KY. RECENT RADAR TRENDS
SHOW SCT SHRA DEVELOPING AHEAD OF THE WARM FRONT ACRS NRN KY...SRN
IL AND SRN INDIANA. SFC FLOW ACRS INDIANA REMAINED FROM THE COOL NE
AND ALL OF THE FA WAS ABOVE FREEZING EXPECT FOR THE ONGOING ADVISORY
AREA. H20 VAPOR IMAGERY SHOWS TROPICAL MOISTURE PUSHING ACRS TX INTO
THE MISSISSIPPI AND OHIO RVR VALLEYS.

MAIN FORECAST CHALLENGE TDY WL BE POPS AND PCPN TYPE.

MODELS ARE IN PRETTY GOOD AGREEMENT IN THE SHORT TERM. THERE ARE
SOME TIMING DIFFERENCES BY THE TIME MONDAY NIGHT/S SYSTEM
ARRIVES...AND WL USE A BLEND. ATTM...ONGOING FCST APPEARS ON TRACK
AS RA IS DEVELOPING ACRS THE SRN PART OF THE FA AHEAD OF THE WARM
FRONT. NAM 295K ISENTROPIC SFC CONTINUES TO SHOW GOOD UPGLIDE THIS
MORNING WITH SATURATED LOWER LVLS. SPECIFIC HUMIDITIES ARE AROUND 8
G/KG ACRS THE FA. DECENT FRONTOGENESIS FOUND ACRS THE FA TDY. TIME
SECTIONS ACRS THE FA INDICATE GOOD VV WITH NEARLY OMEGA NEAR 8
UBAR/S AT 18Z...ESSENTIALLY AS THE WEAK SFC LOW RIDES NORTHEAST
ALONG THE WARM FRONT NEAR THE OHIO RIVER. HENCE THE CATEGORICAL POPS
LOOK GOOD. NAM12 SFC TEMPS SUGGEST THE ENTIRE FA SHOULD BE ABOVE 32F
BY 18Z AND FZRA THREAT SHOULD END AT THAT TIME. WL LEAVE THE ONGOING
ADVISORY IN PLACE...HOWEVER WE WILL NEED TO WATCH CLOSELY FOR
POSSIBILITY OF HEAVIER FZRA THIS MORNING AND UPGRADE TO ICE STORM
WARNING IF NECESSARY.  AS TEMPS ARE ALREADY BEHIND THE EXPECTED
MAVMOS 3 HOURLIES AND PCPN IS EXPECTED TDY...WL LEAN TO THE COOLER
SIDE OF MAVMOS BY ABOUT 3-4 DEGREES.

LOWER LVLS OF THE ATMOS REMAIN SATURATED TONIGHT AS WINDS BECOME NW
OVERNIGHT AS THE DEPARTING LOW PULLS COLDER AIR INTO THE FA AND WARM
FRONT SAGS SOUTHWARD AS A CD FRONT. UPPER SUPPORT AND DYNAMICS
APPEAR RATHER LIMITED TONIGHT...HOWEVER IT WITH SATURATED LOWER LVLS
AND THE CD FRONT STILL LINGERING IN THE AREA...WE WILL STILL NEED TO
KEEP SOME POPS FOR SOME VERY LIGHT PCPN AMOUNTS. SFC TEMPS ACRS THE
NRN FA SUGGEST FZRA OR FZDZ RETURNING...ALTHOUGH ANY AMOUNTS WL BE
RATHER LIGHT. WL HOLD OFF AN ANY ADVISORIES FOR NOW...UNTIL OUR
CURRENT ADVISORY ENDS. WL USE A BLEND OF THE MAVMOS AND METMOS FOR
LOWS.

MODELS BEGIN TO DIFFER ON MONDAY AS THE DRIES THINGS OUT AND THE GFS
WISHES TO RETURN MOISTURE FROM THE SW MORE QUICKLY. ADDING FOR THE
AGRUEMENT FOR PCPN IS THAT THE ONGOING UPPER PATTERN OF TROPICAL
MOISTURE ARRIVING FROM THE SW REMAINS IN PLACE WITH THE SLOWLY
SHIFTING SFC BOUNDARY IN OUR VICINITY. FOR NOW WL CONTINUE TO KEEP
CHC POPS IN THE FORECAST FOR MONDAY...BUT PCPN SHOULD BE LIMITED TO
THE LATTER PART OF THE DAY AS THE WARM FRONT APPROACHES FROM THE
SOUTH AND THE WEAK UPPER RIDGE DEPARTS. WITH CLOUDS EXPECTED AND
PCPN POSSIBILITIES ALONG WITH NORTH OR NE SFC FLOW WL GO ABOUT 3
DEGREES COLDER THAN MAVMOS FOR HIGHS.

OUR NEXT SYS ARRIVES ON MONDAY NIGHT AS THE PREVIOUSLY STATED WARM
FRONT PUSHES NORTHWARD. MODELS DIFFER A BIT RIGHT NOW WHEN IT COMES
TO PCPN AMOUNTS...BUT ATTM LWR LVL Q VECTOR CONVERGENCE LOOKS
IMPRESSIVE. FORTUNATELY FOR NOW PCPN TYPE APPEARS TO BE RA AND SFC
TEMPS REMAIN ABOVE FREEZING. WL STICK CLOSER TO THE GFS HERE AS IT
TYPICALLY WL PICK UP ON SYSTEMS BEFORE THE NAM. FOR NOW WL STICK
CLOSE TO MAVMOS FOR LOWS.

AGAIN GIVEN CLOUDS...EXPECTED PCPN AND WINDS BECOMING NW WL LEAN TO
THE COLDER SIDE OF HIGHS FOR TUESDAY. BARRING COLLABORATION WL TRY
AND STICK CLOSE TO MAVMOS POPS AS WELL...GIVEN THE STRONG THAT
CONTINUES TO LAY ACRS SRN INDIANA AND THE AREA OF LOW PRES EXPECTED
TO PUSH ALONG IT DURING THE COURSE OF THE DAY.

FOR THE MOMENT...NO CHANGES TO THE ONGOING FCST AFT TUESDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FZRA ADVISORY SUN 02Z-17Z ALONG
AND NORTH OF A WINCHESTER-MUNCIE-NOBLESVILLE-CRAWFORDSVILLE-CLINTON
LINE.

&&

PUBLIC...PUMA
AVIATION...JAS
Hazardous weather outlook, Dec 9, 5:07 AM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
507 AM EST SUN DEC 9 2007

INZ021-028>031-035>044-101015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
507 AM EST SUN DEC 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A FREEZING RAIN ADVISORY IS IN EFFECT UNTIL NOON. FREEZING RAIN IS
EXPECTED TO RESULT IN LIGHT ICING. ICE ACCUMULATIONS ARE EXPECTED
TO BE LESS THAN ONE QUARTER OF AN INCH.

THERE IS A CHANCE FOR LIGHT FREEZING DRIZZLE OR LIGHT FREEZING
RAIN TONIGHT ALSO.

ISOLATED THUNDERSTORMS MAY PRODUCE LIGHTNING TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE FOR FREEZING RAIN AND FREEZING DRIZZLE ON
MONDAY MORNING.

SNOW IS POSSIBLE WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF ICE ARE ENCOURAGED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ045>049-051>057-060-101015-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-
507 AM EST SUN DEC 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS MAY PRODUCE LIGHTNING TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SNOW IS POSSIBLE ON WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF ANY ICE ACCUMULATIONS ARE ENCOURAGED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ061>065-067>072-101015-
GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
507 AM EST SUN DEC 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS MAY PRODUCE LIGHTNING TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LIGHT SNOW IS POSSIBLE WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm. Local standard time, as filed.

Ice Storm, Tippecanoe

When
December 9, 6:26 AM EST to 1:52 PM EST
Where
Tippecanoe forecast zone
Reported by
Broadcast Media
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Broadcast media in Lafayette reported a quarter of an inch of ice on trees and power lines.

Ice Storm, Boone

When
December 9, 6:26 AM EST to 1:52 PM EST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
40.051, -86.469 (the zone’s center; the record gives no point)

A COCORAHS observer twelve miles northeast of Lebanon reported a quarter of an inch of ice accumulation.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70412, 70414.